Ohio, 2010Flash Flooding in Ohio, May 2, 2010
May 2, 2010 · NWS ILN · 5 events in 3 counties and zones
Flash flooding developed during the morning hours and continued into the evening hours across the area due to heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $38,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Flash flooding developed during the morning hours and continued into the evening hours across the area due to heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 2, 6:54 AM EST, 3 hours 6 minutes earlier.
Area forecast discussion, May 2, 6:54 AM EST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
754 AM EDT SUN MAY 2 2010
.SYNOPSIS...
LOW PRESSURE OVER THE LOWER MISSISSIPPI VALLEY WILL RIDE
NORTHEAST ALONG A FRONTAL BOUNDARY TODAY...BRINGING PERIODS OF
SHOWERS AND THUNDERSTORMS TO THE OHIO VALLEY. HEAVY RAINFALL AND
FLASH FLOODING WILL BE POSSIBLE THROUGH MONDAY MORNING...BEFORE
THE FRONTAL SYSTEM FINALLY MOVES EAST OF THE REGION. A WEAK
SURFACE TROUGH WITH LIMITED MOISTURE WILL TRACK THROUGH THE REGION
MONDAY NIGHT OFFERING A CHANCE OF LIGHT RAIN SHOWERS.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HIGHLY AMPLIFIED UPPER LEVEL FLOW A VERY MOIST SWRLY FLOW INTO THE
OHIO VALLEY. 100KT MID LEVEL JET TO PIVOT FROM THE THE LOWER MS VLY
INTO THE GREAT LAKES TODAY. SIGNIFICANT SFC WAVE TO RIPPLE NORTH
ALONG THE FRONT THRU INDIANA INTO MI THIS MORNING. STRONG 60-65KT
LOW LEVEL JET TO PROVIDE A STRONG AXIS OF CONVERGENCE AND THE FOCUS
FOR WIDESPREAD SHOWERS AND THUNDERSTORMS. STRONG STORMS SHOWING
SIGNS OF WEAKENING AS THEN MOVE INTO ILN/S FA IN A MORE STABLE
ENVIRONMENT. AMPLE MOISTURE IS AVAILABLE WITH PWATS ABOVE 2.0 INCHES.
WHICH IS ABOUT 250 PERCENT ABOVE NORMAL. AS THE FRONT SLIPS INTO
THE REGION THIS AFTN EXPECT THE HEAVIEST RAIN TO SHIFT SE...ALONG
AND SE OF THE I-71 CORRIDOR. WL CONTINUE CATEGORICAL SHOWERS AND
THUNDERSTORMS WITH MENTION OF HEAVY RAIN. REGARDING THE FLASH FLOOD
WATCH WL CONTINUE THE CURRENT AREAL DELINEATION ACROSS ILN/S SRN FA.
REGARDING RAINFALL TOTALS RAINFALL TOTALS BASED ON SOLN CLOSER TO
GFS/ECMWF...GENERALLY HAVE 2 TO 3 INCH TOTALS WITH LOCALLY UP TO
4 INCHES THRU MONDAY MORNING IN THE FLASH FLOOD WATCH AREA.
FURTHER NORTH OF THE FFA...GENERALLY 1 TO 2 INCHES OF RAIN
EXPECTED WITH SOME LOCALIZED URBAN FLOOD ISSUES POSSIBLE... BUT AT
THIS TIME WIDESPREAD FLOOD ISSUES ARE NOT EXPECTED NORTH OF THE
FFA. DUE TO CLOUDS AND PRECIP HAVE TRENDED TODAYS HIGHS COOLER
THAN MAV GUID.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
FRONTAL BOUNDARY EXPECTED TO BISECT ILN/S FA EARLY THIS EVENING WITH
VERY HIGH PWATS ABOVE 2.0 INCHES POOLED ALONG AND SE OF THIS FRONT.
SLOW MOVING COLD FRONT TO SLIDE THRU THE REGION OVERNIGHT...SO
WILL CONTINUE CATEGORICAL SHOWERS AND THUNDERSTORMS WITH A MENTION
OF HEAVY RAIN THRU THE EVENING HOURS. INSTABILITY SLIDES OFF TO
THE SE WITH THE FRONTAL BOUNDARY...SO WL DROP MENTION OF THUNDER.
AS PREVIOUSLY STATED...WL CONTINUE THE CURRENT AREAL DELINEATION
OF THE FLASH FLOOD WATCH ACROSS ILN/S SRN FA WITH RAINFALL TOTALS
GENERALLY BETWEEN 2 AND 3 INCHES WITH LOCALLY UP TO 4 INCHES THRU
MONDAY MORNING. HAVE TRENDED TONIGHTS LOWS CLOSER TO THE WARMER
MET GUIDANCE.
UPPER LEVEL FLOW DEAMPLIFIES WITH MINOR SFC RIDGING TEMPORARILY
BUILDING IN ON MONDAY. WL SHOW DRYING DURING THE DAY WITH A LOW
CHC OF LIGHT RAIN SHOWERS REDEVELOPING MONDAY NIGHT AS A SECONDARY
FRONT/SFC TROF TRACKS THRU THE REGION. HAVE LIMITED POPS TO CHC
NORTH AND ONLY SLIGHT CHC ACRS THE SOUTH. UPPER LEVEL FLOW BECOMES
MORE WESTERLY WITH SFC HIGH PRESSURE BUILDING IN TUESDAY.
HAVE TRENDED HIGHS COOLER THAN MAV FOR BOTH MONDAY AND TUESDAY AND
WENT WITH A MAV/MET BLEND FOR MONDAY NIGHTS LOWS.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
HIGH PRESSURE WILL BUILD IN FOR WEDNESDAY. THEN A FRONT WILL
STRETCH ACROSS THE LOWER GREAT LAKES AND MAY SAG INTO THE FORECAST
AREA ON THURSDAY. FORCING DOES NOT LOOK TOO SUBSTANTIAL WITH THIS
FEATURE BUT IT WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO
THE NORTHERN ZONES.
AS LOW PRESSURE APPROACHES...THIS BOUNDARY WILL LIFT BACK NORTH ON
THURSDAY NIGHT. THERE IS SOME UNCERTAINTY IN TIMING THE LOW BUT IT
SHOULD MOVE THROUGH THE GREAT LAKES FRIDAY OR FRIDAY NIGHT WITH A
TRAILING COLD FRONT RESULTING IN A BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS. A MUCH COOLER AIRMASS WILL SPREAD IN BEHIND THIS
SYSTEM FOR SATURDAY.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
AVIATION INTERESTS WILL CONTINUE TO BE GREATLY IMPACTED BY
CONVECTION. HEAVY RAIN AND GUSTY WINDS WILL ACCOMPANY
THUNDERSTORMS...AND MVFR CONDITIONS MAY PERSIST UNTIL AROUND
00Z WHEN DRIER AIR IS EXPECTED TO MOVE IN FROM THE WEST. CEILINGS
WILL FALL BELOW MVFR AT DAY THROUGH 16Z...AND OTHER SITES WILL BE
MONITORED FOR SIMILAR CONDITIONS. BR WILL FORM ABOUT 06Z AT LUK
AND ILN AFTER CLOUDS BECOME SCATTERED.
.OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR OHZ063>065-
070>074-077>082-088.
KY...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR KYZ089>100.
IN...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR INZ058-059-066-
073>075-080.
&&
SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...
AVIATION...CONIGLIOHazardous weather outlook, May 2, 3:45 AM EST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
445 AM EDT SUN MAY 2 2010
INZ050-OHZ026-034-035-042>046-051>056-060>062-030845-
WAYNE-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-
MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-
GREENE-
445 AM EDT SUN MAY 2 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT.
A SLOW MOVING COLD FRONT WILL MOVE THROUGH THE AREA TODAY. HEAVY RAIN
AND FLOODING WILL BE THE MAIN THREAT TODAY. ALONG WITH FLOODING...
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MAINLY THIS
AFTERNOON AND EVENING WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
INZ058-059-066-073>075-080-KYZ089>100-OHZ063>065-070>074-077>082-088-
030845-
FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-
CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-
ROBERTSON-MASON-LEWIS-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-
CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-
SCIOTO-
445 AM EDT SUN MAY 2 2010
...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
IN ADDITION TO FLOODING...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WIND GUSTS ARE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, May 2, 4:54 AM EST, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
554 AM EDT SUN MAY 2 2010
OHZ081-082-088-021100-
PIKE OH-SCIOTO OH-ADAMS OH-
554 AM EDT SUN MAY 2 2010
...A STRONG THUNDERSTORM WILL AFFECT EASTERN ADAMS...NORTHWESTERN
SCIOTO AND PIKE COUNTIES THROUGH 700 AM EDT...
AT 552 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR STATE
ROUTE 348 AT STATE ROUTE 125...MOVING NORTHEAST AT 60 MPH.
WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...PEEBLES...LUCASVILLE...
PIKE LAKE AND PIKETON.
ALSO...BLUE CREEK...TURKEY CREEK LAKE...WAMSLEY...OTWAY...
LOMBARDSVILLE...RARDEN...POPLAR GROVE AND MCDERMOTT ARE NEAR THE PATH
OF THIS STRONG THUNDERSTORM.
Special weather statement, May 2, 5:09 AM EST, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
609 AM EDT SUN MAY 2 2010
KYZ092-094>096-021115-
GRANT KY-KENTON KY-PENDLETON KY-OWEN KY-
609 AM EDT SUN MAY 2 2010
...A STRONG THUNDERSTORM WILL AFFECT OWEN...WESTERN PENDLETON...
KENTON AND GRANT COUNTIES THROUGH 715 AM EDT...
AT 604 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR GRATZ...
MOVING NORTHEAST AT 65 MPH.
WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...OWENTON...
WILLIAMSTOWN...DRY RIDGE AND CRITTENDEN.
ALSO...BEECHWOOD...NEW LIBERTY...LONG RIDGE...NATLEE...BROMLEY...NEW
COLUMBUS...NEEDMORE AND HOLBROOK ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
Special weather statement, May 2, 5:46 AM EST, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
646 AM EDT SUN MAY 2 2010
KYZ095>098-021145-
GRANT KY-PENDLETON KY-BRACKEN KY-ROBERTSON KY-
646 AM EDT SUN MAY 2 2010
...A STRONG THUNDERSTORM WILL AFFECT ROBERTSON...WESTERN BRACKEN...
PENDLETON AND SOUTHEASTERN GRANT COUNTIES THROUGH 745 AM EDT...
AT 642 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR CORDOVA...
MOVING NORTHEAST AT 60 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.
IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...FALMOUTH.
ALSO...MORGAN...GOFORTH...GENE SNYDER AIRPORT...MCKINNEYSBURG...
GREENWOOD...CATAWBA...BROWNING CORNER AND MILFORD ARE NEAR THE PATH
OF THIS STRONG THUNDERSTORM.
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
Special weather statement, May 2, 7:03 AM EST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
803 AM EDT SUN MAY 2 2010
KYZ099-100-OHZ081-088-021245-
MASON KY-LEWIS KY-SCIOTO OH-ADAMS OH-
803 AM EDT SUN MAY 2 2010
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ADAMS...
SOUTHWESTERN SCIOTO...LEWIS AND SOUTHEASTERN MASON COUNTIES THROUGH
845 AM EDT...
AT 759 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM TOLLESBORO TO 5 MILES SOUTHEAST OF HELENA TO 14 MILES
SOUTH OF HELENA...MOVING EAST AT 50 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...VANCEBURG...CAMP DIX...
HEAD OF GRASSY...PORTSMOUTH AND NEW BOSTON.
ALSO...EPWORTH...HERRON HILL...CARRS...ROME...CHARTERS...
PETERSVILLE...SANDY SPRINGS AND STRICKLETT ARE NEAR THE PATH OF THESE
LINE OF STRONG THUNDERSTORMS.
HAWBLITZEL
Flash Flood, Scioto
- When
- May 2, 10:00 AM EST to 9:00 PM EST
- Where
- Scioto County, 1.11 mi WNW of Rarden to 0.51 mi W of Rarden
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 38.927, -83.249
State Route 73 and highway 772 were closed due to high water. A few families were also evacuated.
Flash Flood, Brown
- When
- May 2, 1:15 PM EST to 9:00 PM EST
- Where
- Brown County, Georgetown to 0.74 mi S of Georgetown
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 38.870, -83.900
Multiple roads were reported closed across the county due to flash flooding.
Flash Flood, Pike
- When
- May 2, 1:22 PM EST to 9:00 PM EST
- Where
- Pike County, 2 mi S of Waverly to 1.19 mi W of Waverly
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 39.101, -82.970
A few roads were closed around the county due to high water.
Flash Flood, Pike
- When
- May 2, 3:50 PM EST to 9:00 PM EST
- Where
- Pike County, 1.09 mi NE of Idaho to 1.4 mi W of Idaho
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 39.090, -83.114
A road was closed a half mile from Idaho due to high water.
Flash Flood, Scioto
- When
- May 2, 7:00 PM EST to 9:00 PM EST
- Where
- Scioto County, Friendship to 0.91 mi E of Friendship
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 38.700, -83.100
State Route 125 and United States Route 52 were reported underwater. Four homes were evacuated in Friendship.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Ohio, May 2 to 3, 20102 deaths · $2.5 million · 8 events
- Tornado and Flash Flooding in Kentucky, May 2 to 7, 2010$71,000 · EF2 · 81 events
- Dust Storm in Arizona, May 2, 20101 death · $30,000 · 1 event
- Flash Flooding and Flooding in Kentucky, May 2 to 4, 2010$14 million · 5 events
- Flash Flooding and Flooding in Alabama, May 2 to 4, 2010$1.0 million · 56 kt wind · 33 events
- Tornado and Flash Flooding in Georgia, May 2 to 3, 2010$1.0 million · EF0 · 17 events
- Flash Flooding and Hail in Alabama, May 2 to 3, 2010$136,000 · 1.75 in hail · 12 events
- High Wind and Strong Wind in Arizona, May 2, 20101 injured · $86,000 · 50 kt wind · 5 events
- Flooding in Kentucky, May 2 to 19, 2010$95,000 · 7 events
- Winter Weather in Colorado, May 2, 20103 injured · 1 event
- Flash Flooding and Flooding in Kentucky, May 2, 2010$17,000 · 11 events
- Damaging Winds in West Virginia, May 2, 2010$20,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225408, 225409, 225410, 225411, 225788.